Missouri, 2009

Flood in Missouri, March 31, 2009

March 31, 2009 · NWS PAH · 1 event in 1 county or zone

In addition to above normal rainfall and snowmelt across upstream portions of the Mississippi River Basin, two storm systems brought locally over 2 inches of rainfall to Southeast Missouri on March 24-25th, and March 28th, respectively. This was enough to send river levels rising near Cape Girardeau by the end of the month, once again.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

In addition to above normal rainfall and snowmelt across upstream portions of the Mississippi River Basin, two storm systems brought locally over 2 inches of rainfall to Southeast Missouri on March 24-25th, and March 28th, respectively. This was enough to send river levels rising near Cape Girardeau by the end of the month, once again.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 31, 2:00 PM CST, 0 minutes earlier.

Area forecast discussion, Mar 31, 2:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CDT TUE MAR 31 2009

.DISCUSSION...
CLEARING LINE IS CURRENTLY MOVING QUICKLY FROM EAST TO WEST ACROSS
THE PAH FORECAST AREA...AND EXPECT IT TO MOVE EAST OF OUR AREA BY
00Z.  CLEAR SKIES ARE EXPECTED OVERNIGHT AS HIGH PRESSURE BUILDS TO
OUR SOUTH.  WINDS WILL BECOME LIGHT SOUTHWEST BY LATE TONIGHT AS THE
HIGH MOVES TO OUR EAST.  DRY AND MILD CONDITIONS WILL CONTINUE INTO
THURSDAY NIGHT AHEAD OF OUR NEXT WEATHER SYSTEM.

NAM...GFS AND ECMWF ALL SHOW A LOW PRESSURE SYSTEM OVER OKLAHOMA 12Z
THURSDAY.  NAM TAKES THE LOW RIGHT ALONG THE NORTHWEST BORDER OF THE
PAH FA.  THE GFS AND ECMWF TAKE THE LOW UP THE OHIO RIVER...WITH THE
GFS A LITTLE FASTER THAN THE ECMWF.  OVERALL SCENARIO LEADS TO
PRECIP SPREADING ACROSS THE FA THURSDAY...ENDING FROM SOUTHWEST TO
NORTHEAST THURSDAY NIGHT.  WENT WITH SHOWERS LIKELY WITH A CHANCE OF
THUNDERSTORMS DURING THE DAY THURSDAY WITH ALL THREE MODELS SHOWING
LIS AROUND OR JUST BELOW ZERO ACROSS MUCH OF THE FA.  FOR THURSDAY
NIGHT...ALL THREE MODELS SHOW FAIRLY SIGNIFICANT QPF WITH THE WRAP
AROUND MOISTURE ON THE BACK SIDE OF THE LOW.  CONTINUED LIKELY POPS
FOR SHOWERS INTO THURSDAY EVENING...WITH LOW CHANCE POPS SOUTHWEST
TO LIKELY POPS NORTHEAST AFTER MIDNIGHT.  ANY THUNDER CHANCES WILL
BE EAST OF OUR REGION BY THE OVERNIGHT HOURS.

ON FRIDAY...HIGH PRESSURE WILL AGAIN SLIDE TO OUR SOUTH...KEEPING
OUR ARE DRY AND MILD THROUGH SATURDAY.  GFS AND ECMWF SHOW ANOTHER
LOW PRESSURE SYSTEM OVER NORTHEAST KANSAS/SOUTHEAST NEBRASKA BY 12Z
SUNDAY...THEN OVER CENTRAL ILLINOIS BY 00Z MONDAY.  THE ASSOCIATED
COLD FRONT WILL MOVE ACROSS THE FA SUNDAY INTO SUNDAY
EVENING...SPREADING SHOWER AND THUNDERSTORM CHANCES ACROSS THE AREA
LATE SATURDAY NIGHT INTO SUNDAY MORNING.  THUNDERSTORMS WILL
CONTINUE THROUGH THE DAY SUNDAY WITH GFS AND ECMWF BOTH SHOWING LIS
IN THE 0 TO -4 RANGE.  AFTER 00Z MONDAY...CONTINUED CHANCE POPS FOR
JUST SHOWERS...ENDING FROM SOUTHWEST TO NORTHEAST LATE SUNDAY NIGHT
INTO MONDAY.

BEHIND EACH SYSTEM...THERE WILL BE A TEMPORARY COOL DOWN...BUT NO
SIGNIFICANTLY COLDER TEMPS.  FOR NEAR TERM TEMPS...USED A MAV/MET
COMPROMISE...LEANING A LITTLE MORE TOWARD THE SLIGHTLY COOLER MET
LOWS.  IN THE EXTENDED...WENT NEAR TO A LITTLE BELOW LATEST MEX
VALUES THROUGH THE WEEKEND...BUT WENT SEVERAL DEGREES COOLER EARLY
NEXT WEEK...ESPECIALLY ON HIGH TEMPS.

&&

.AVIATION...
SHARP CLEARING LINE IS VISIBLE ON SATELLITE MOVING EAST ABOUT 35
KNOTS ACROSS SE MISSOURI. THIS CLEARING LINE WILL CROSS THE TAF
SITES FROM WEST TO EAST BETWEEN 19Z AND 23Z. UNTIL THEN...WIDESPREAD
SHOWERS WILL CONTINUE. EMBEDDED THUNDERSTORMS ARE LIKELY IN WESTERN
KY...INCLUDING THE OWB AREA. MVFR CIGS AND VSBYS WILL PERSIST UNTIL
CLEARING OCCURS...THOUGH HEAVIER SHOWERS WILL CAUSE VERY BRIEF IFR
CONDITIONS. FOLLOWING THE CLEARING LINE AND FRONTAL PASSAGE...CLEAR
SKIES AND UNRESTRICTED VSBYS ARE EXPECTED TONIGHT AND WED MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC.....RST
AVIATION...MY
Hazardous weather outlook, Mar 31, 2:27 AM CST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
327 AM CDT TUE MAR 31 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-010830-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
327 AM CDT TUE MAR 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AS A COLD FRONT ADVANCES ACROSS
THE REGION. STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE ALSO POSSIBLE ON THURSDAY...THEN AGAIN NEXT
SATURDAY NIGHT INTO SUNDAY. AT THIS TIME...STORMS DURING THESE
PERIODS ARE NOT EXPECTED TO REACH SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cape Girardeau

When
March 31, 2:00 PM CST to 11:59 PM CST
Where
Cape Girardeau County, 1.06 mi SSE of Cape Girardeau to 0.66 mi SSE of Cape Girardeau
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
37.285, -89.525

The Mississippi river at Cape Girardeau rose above flood stage(32 feet) on March 31st, crested at 33.41 feet at 12 UTC on April 2nd, and fell below flood stage on April 5th. Minor flooding occurred in low-lying areas as the river backed into several small streams.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156387.